|HIV Test Affected by Antiobiotics?
Jul 13, 2007
Hello Dr. Bob,
I hope you are well and enjoying your summer.
Since my doctors have responded to my questions regarding transmission with incredulous stares, I won't bother with questions about transmission itself.
My question revolves around the HIV test itself. I will go for a test in 8 days (Oraquick) and wonder if there are certain factors that effect the reliability of the test.
I take 2 medications: Celexa (60 mgs/day) and Tetracycline (250 mgs/day). I have been on both for just over two years. I take the Celexa for an anxiety disorder and the Tetracycline for acne.
Could either of these medications produce a false negative or false positive result? I have read that sometimes false positive reflect a reaction to other (non-HIV) antibodies. Could antibiotics produce a similar effect?
I am particularly worried about a false positive. I've been living in Korea for a year and my mental health is revertly slowly to its former state. Should I test positive falsely, I might not be in such a good state.
All of my best wishes,
| Response from Dr. Frascino
I could stare at you incredulously as well, because I've answered these questions multiple times before (check the archives), but you'd never know, because our interchange is via the Internet and not face to face. (Come to think of it, I could also be typing this buck naked and you wouldn't know that either.)
To briefly answer your question, neither Celexa nor tetracycline will affect HIV test results. Antibodies are not the same thing as antibiotics! Antibodies are circulating blood proteins produced by the immune system to fight specific invaders. Antibiotics are drugs (medicines) used to fight infection.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.